Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1607  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5713    
    Printed180    
    Emailed0    
    PDF Downloaded104    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 

 CASE REPORT
Year : 2011  |  Volume : 59  |  Issue : 5  |  Page : 743--747

Clinical, neuroimaging and pathological features of 5-nitroimidazole-induced encephalo-neuropathy in two patients: Insights into possible pathogenesis


1 Department of Neurology, NIMHANS, Bangalore, India
2 Department of Neuroimaging and Interventional Neuroradiology, NIMHANS, Bangalore, India
3 Department of Neuropathology, NIMHANS, Bangalore, India

Correspondence Address:
S Sinha
Additional Professor of Neurology, National Institute of Mental Health and Neurosciences (NIMHANS), Hosur Road, Bangalore - 560 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.86552

Rights and Permissions

We report two patients manifesting with involvement of central and peripheral nervous system with brain magnetic resonance imaging (MRI) changes and pathological features of neuropathy possibly due to harmful and chronic use of various nitroimidazole group of medications for recurrent diarrheal illness. Patient 1, a 21-year-old man with obsessive-compulsive disorder, impulsive behavior and harmful use of substance (tinidazole), had developed encephalopathy and biopsy-proven neuropathy with partial remission. The MRI of brain showed involvement of bilateral caudate, lentiform and dentate nuclei, and splenium, with contrast enhancement of the caudate and putaminal lesions and restricted diffusion of the splenial lesion. Patient 2 was a 50-year-old woman with irritable bowel syndrome and was on harmful use of tinidazole and metronidazole. She manifested with encephalopathy, ataxia, and neuropathy. Her MRI of brain revealed involvement of bilateral putamen, dentate nuclei and periventricular white matter with restricted diffusion. Sural nerve biopsy revealed evidence of vasculitic neuropathy. At follow-up, there was definite, though incomplete, recovery in both the patients. The MRI alterations improved completely in patient 2 and substantially in patient 1. Increasing awareness among the physicians may enable early recognition of potentially reversible neurotoxicity and avoid unwarranted prescription of such medications.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow